Alert archive / New Mexico / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Albuquerque, NM

February 12, 2019Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Feb 12, 2019, 2:42 PM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 13, 2019, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2019, 2:42 PM MST (21:42 UTC)
In effect from
Feb 13, 2019, 10:00 AM MST
Expired
Feb 13, 2019, 7:00 PM MST
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS85 KABQ 122142
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
242 PM MST Tue Feb 12 2019

...RED FLAG WARNING FOR MUCH OF NORTHEAST AND EAST CENTRAL NEW 
MEXICO BELOW SNOWPACK DUE TO STRONG WIND...LOW HUMIDITY...ABOVE 
NORMAL TEMPERATURES AND AN UNSTABLE ATMOSPHERE...

.Strong and gusty west to southwest winds will develop Wednesday.
Humidity should fall below 15 percent as high temperatures climb 
10 to 15 degrees above normal. Meanwhile, high Haines values are 
likely during the morning and early afternoon. Winds will remain 
breezy through Wednesday night; however, humidity is expected to 
climb above 20 percent during this time.

NMZ103-104-108-131400-
/O.UPG.KABQ.FW.A.0001.190213T1800Z-190214T0200Z/
/O.NEW.KABQ.FW.W.0001.190213T1700Z-190214T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
242 PM MST Tue Feb 12 2019

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST WEDNESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 10 AM to 7 PM MST Wednesday.
The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast highlands below snowpack into the 
  northeast and east central plains. The stronger winds and most 
  critical fire weather conditions should occur around mid- 
  afternoon.

* 20 FOOT WINDS...Southwest 20 to 35 mph with gusts up to 50 mph.
  The strongest winds are forecast along the eastern slopes of the
  Sangre de Cristo Mountains and near the Interstate 25 corridor.

* RELATIVE HUMIDITY...7 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

DPorter
2 follow-up statements
625 
WWUS85 KABQ 131015
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
315 AM MST Wed Feb 13 2019

...RED FLAG WARNING FOR THE NORTHEAST HIGHLANDS BELOW SNOWPACK TO
THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG WIND...LOW 
HUMIDITY...ABOVE NORMAL TEMPERATURES AND AN UNSTABLE ATMOSPHERE...

.A deepening surface low over southeastern Colorado will produce 
strong southwest winds over eastern New Mexico today. Humidity 
values will fall to between 7 and 12 percent while temperatures 
climb 10 to 15 degrees above normal. Temperatures will cool off 
after sunset and humidity will slowly climb. However, winds will 
actually become stronger tonight while turning to the west and 
northwest.

NMZ103-104-108-140200-
/O.CON.KABQ.FW.W.0001.190213T1700Z-190214T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
315 AM MST Wed Feb 13 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING...

* AREA AND TIMING...Northeast highlands below snowpack into the 
  northeast and east central plains. The stronger winds and most 
  critical fire weather conditions should occur around mid- 
  afternoon. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.
  The strongest winds will occur along the eastern slopes of the
  Sangre de Cristo Mountains and near the Interstate 40 corridor.
 
* RELATIVE HUMIDITY...7 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
429 
WWUS85 KABQ 140145
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
645 PM MST Wed Feb 13 2019


NMZ103-104-108-140245-
/O.EXP.KABQ.FW.W.0001.000000T0000Z-190214T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
645 PM MST Wed Feb 13 2019

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

Westerly winds will remain elevated through the night with gusts 
of 25 to 40 knots still possible, however thanks to increasing 
humidity critical fire weather is not expected to persist through 
the overnight period. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 12, 10:44 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 12, 10:44 AM MST, 3 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1044 AM MST Tue Feb 12 2019

.AVIATION...
18Z TAF CYCLE
While lowering ceilings are expected tonight into Wednesday morning
across northwest NM, conditions will remain VFR. Some wind gusts are
likely this afternoon for KLVS/TCC, but will subside after sunset. A
windier pattern is expected for tomorrow and started to hint at this
potential at the end of the TAF cycle across eastern NM. DPorter

&&

.PREV DISCUSSION...335 AM MST Tue Feb 12 2019...
.SYNOPSIS...
Warmer temperatures and dry weather are expected today and Wednesday
with fire weather concerns across the eastern plains on Wednesday.
Precipitation chances will increase Wednesday night through Thursday
night across western and north central areas, and to a lesser extent
across central areas, as a moist storm system crosses gradually from
the west. A few to several inches of snow will be possible across the
northern mountains and northwest highlands, but rising snow levels
should prevent much snow accumulation elsewhere. Strong winds are
expected Thursday. The weather will remain unsettled over the coming
weekend with strong winds Saturday and the potential for widespread
snow Sunday night into Monday.

&&

.DISCUSSION...
A warming trend will commence today as a low amplitude ridge of high
pressure crosses from the west. High temperatures will reach near
normal to as much as 14 degrees above normal Wednesday afternoon. The
warmest temperatures will be found in the east where breezy to windy
conditions and very low humidity will probably result in critical
fire weather conditions.

Precipitation chances will begin to increase across north central
and western areas Wednesday night as a disturbance crosses in rapid
zonal flow aloft. Then, a moist upper level trough on the west coast
will move gradually eastward across the Rocky Mountain states through
the end of the work week. Models indicate the system will have a rich
tap of subtropical moisture as it spreads a wave of persistent
precipitation across western and north central NM Thursday through
Friday morning. Westerly upslope flow will favor the central mountain
chain westward for precipitation, but wetting precipitation over
central areas (south of the northern mountains) is forecast to be
fairly spotty. The snow level may start out around 6000 to 8000 feet
along and west of the central mountain chain Thursday morning, then
it will gradually lift between 8000 feet (over the northern
mountains) to around 11000 feet over the southern tier of mountains
by Thursday night. Therefore, snow accumulation with this event will
favor the northern mountains, and especially the northwest mountains
and highlands, where a few inches to over 18 inches of snow will be
possible mainly Wednesday night through Thursday night. Drier air
will begin filtering in from the west on Friday.

Strong winds are also expected with the system on Thursday. Models
have decreased speeds aloft and the strength of an expected lee
trough from previous runs. Breezy to windy conditions now look to
favor the mountains and eastern plains Thursday with the strongest
speeds east of the central mountain chain, where gusts to 60 mph are
still possible. Breezy to windy conditions will probably return to
the east on Friday, but gusts should only peak around 40 mph.

The weather will remain unsettled this weekend and early next week as
a long wave trough carves a new niche over the western US. Multiple
shortwaves rotating through the broader trough will cross the
southwest US with a chance for precipitation. One shortwave trough
is expected to produce another round of breezy to windy conditions on
Friday. Models are in fair agreement on the main upper trough
potentially forming a closed low as it crosses NM Sunday night
and Monday. This could result in widespread accumulating snow
across the forecast area, including the eastern plains where a
back door front is forecast to arrive just before the upper level
storm system crosses. 44

&&

.FIRE WEATHER...
...FIRE WEATHER WATCH FOR THE NORTHEAST HIGHLANDS AND EASTERN PLAINS
WEDNESDAY AFTERNOON...

Very low dewpoints, clear skies, and light winds have led to another
cold night across the region. High temperatures will trend several
degrees warmer today and humidity will remain below 20% for much of
the area. Southwest winds will increase Wednesday with continued low
humidity, above normal temperatures, and unstable conditions over
eastern NM. The Fire Wx Watch has been expanded to include the I-25
corridor from Las Vegas to Raton. Critical fire wx conditions will
be most likely along the I-40 corridor from Clines Corners to the TX
state line into the far northeast plains.

Thick clouds will increase Wednesday night ahead of a broad upper
level storm system crashing onto the west coast. Humidity will trend
much higher Wednesday night with rain and mountain snow developing
over northern and western NM through Thursday morning. Moisture
levels will increase to near record levels through Thursday as the
storm system approaches from AZ. This system may bring the most
widespread wetting rainfall and heavy mountain snow to the area
since early January. Temperatures will be above normal so snow
levels will be relatively high for mid February.

Another cold front is expected to blast through the state behind
this system Saturday. Widespread strong winds, low humidity, and
colder temperatures are likely through Sunday. Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday evening
for the following zones... NMZ103-104-108.

&&

46
Hazardous weather outlook, Feb 12, 4:51 AM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
451 AM MST Tue Feb 12 2019

NMZ501>540-131200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
451 AM MST Tue Feb 12 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday, strong wind and very low humidity have the potential to
produce critical fire weather conditions across the northeast
highlands and eastern plains.

Wednesday night through Thursday night, an upper level trough with a
rich tap of Pacific moisture has the potential to produce a few to
several inches of snow across the northwest highlands, upper Rio
Grande Valley and northern mountains. The Tusas Mountains should
receive the most snow, where Chama may accumulate over 10 inches and
higher peaks could top 1.5 feet. In addition, the storm system will
produce strong west winds with gusts from 45 to potentially over 55
mph along and east of the central mountain chain. Gusts could reach
around 60 mph in the mountains and across the plains between Las
Vegas and Tucumcari. Strong winds will begin on higher peaks
Wednesday night, before spreading to the eastern plains Thursday,
then lingering over the mountains into Thursday evening.

Sunday night and Monday, models are in fairly good agreement on an
upper level low pressure system crossing from the west with the
potential for widespread and potentially significant snow
accumulation. A back door cold front is forecast to arrive just
before the upper level storm does, delivering cold air and moist
easterly upslope flow to the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

Nearby

Red Flag Warnings in New Mexico, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.